Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 44, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2021, 3:43 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 3:43 PM MST (22:43 UTC)
- Expired
- Jul 16, 2021, 4:15 PM MST
- In force
- 32 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WUUS55 KFGZ 162243
SVRFGZ
AZC005-025-162315-
/O.NEW.KFGZ.SV.W.0044.210716T2243Z-210716T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
343 PM MST Fri Jul 16 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 415 PM MST.
* At 342 PM MST, a severe thunderstorm was located over Village At
Oak Creek, or near Sedona, and is nearly stationary.
HAZARD...45 mph wind gusts and up to quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected.
* Locations impacted include...
Sedona, Village At Oak Creek and Red Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3484 11190 3487 11183 3489 11176 3486 11169
3482 11166 3474 11174 3478 11188
TIME...MOT...LOC 2242Z 288DEG 1KT 3481 11174
HAIL...1.00IN
WIND...60MPH
$$
McCollum1 follow-up statement
009
WWUS55 KFGZ 162307
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
407 PM MST Fri Jul 16 2021
AZC005-025-162316-
/O.EXP.KFGZ.SV.W.0044.000000T0000Z-210716T2315Z/
Yavapai-Coconino-
407 PM MST Fri Jul 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 415 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3484 11190 3487 11183 3489 11176 3486 11169
3482 11166 3474 11174 3478 11188
TIME...MOT...LOC 2306Z 288DEG 1KT 3481 11173
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:25 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 16, 1:25 PM MST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 125 PM MST Fri Jul 16 2021 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected across northern Arizona through the weekend. Localized flash flooding will be possible within the heavier showers and storms. An increase in moisture next week will bring even greater thunderstorm chances. && .DISCUSSION...Convection developed along the high terrain late this morning and continues early this afternoon. We expect as the afternoon progresses storms will push into the lower elevations, especially Yavapai and Gila counties. Ample moisture is available for these storms and we have seen impressive rainfall rates of 2-3 inches per hour so far. Expect flash flooding to remain the primary hazard through the rest of the day. As always, avoid flooded roadways. With the saturated airmass overhead, model guidance is indicating the potential for lingering shower activity into the overnight hours. We have kept isolated showers for a large portion of the area into early Saturday morning to cover this. Afternoon convection will continue this weekend as moisture remains over the region. We could see a slight downturn in the activity, but still expect isolated to scattered coverage each day. Flash flooding will remain the primary concern. A more classic monsoon pattern sets up early next week as high pressure shifts into the Four Corners. This will open the door for even more moisture to advect into the area. Expect widespread thunderstorm activity each day. At this time, there is no sign of any significant break in the monsoon over the next several days. By the time we get to the end of next week, many locations could already have eclipsed their rainfall total from the entire 2020 monsoon season. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms will gradually lessen in coverage and intensity through the evening. Near storms, expect local areas of MVFR ceilings and visibilities. Lingering shower activity is possible overnight. Look for another round of showers and storms to develop Saturday afternoon. Outside of storm activity, expect light winds and VFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms will continue across northern Arizona this weekend. Wetting rains and flash flooding are the main threats. Winds will remain light, except near thunderstorms where gusty and erratic winds are possible. Near average temperatures are forecast during this time. Monday through Wednesday...Moisture will increase with high chances for thunderstorm activity each day. Daytime temperatures will remain around average. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 1:44 PM MST, 1 hour 59 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 144 PM MST Fri Jul 16 2021 AZZ012-015-016-162130- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 144 PM MST Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM MST... At 143 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Dairy Springs Campground, or 13 miles southeast of Flagstaff, moving south at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary Boat Ramps, Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake View Campground and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Those on Lake Mary should seek shelter immediately! && LAT...LON 3518 11157 3505 11120 3494 11131 3504 11165 TIME...MOT...LOC 2043Z 020DEG 5KT 3506 11143 ET
Local storm report, Jul 16, 2:28 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
228 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM FLASH FLOOD 2 NE DOWNTOWN FLAGSTAFF 35.22N 111.62W
07/16/2021 COCONINO AZ MESONET
SPRUCE AVE. WASH NEAR LINDA VISTA GAGE
INDICATED A 1.85 FT. RISE BETWEEN 1:56PM AND
2:04PM.
&&
TMLocal storm report, Jul 16, 2:32 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FLASH FLOOD 3 NW FLAGSTAFF MALL 35.25N 111.62W
07/16/2021 COCONINO AZ MESONET
SPRUCE AVE WASH UPPER DRY LAKES STREAM GAGE
INDICATED A 1.5 FT. RISE FROM 11:46AM TO
2:07PM.
&&
TMLocal storm report, Jul 16, 2:39 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 3 NNE DOWNTOWN FLAGSTAF 35.24N 111.63W
07/16/2021 COCONINO AZ COUNTY OFFICIAL
3 FT. FLOWS THROUGH MOUNT ELDEN ESTATES,
WITH LOGS AND DEBRIS IN THE FLOW.
&&
TMLocal storm report, Jul 16, 2:43 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FLASH FLOOD 2 WSW FLAGSTAFF MALL 35.22N 111.62W
07/16/2021 COCONINO AZ COUNTY OFFICIAL
2.5 FT. FLOWS WERE OBSERVED AT THE DORTHA
CROSSING, AND WATERS HAVE OVERTOPPED THE
ROADWAY.
&&
TMSpecial weather statement, Jul 16, 3:14 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
314 PM MST Fri Jul 16 2021
AZZ038-162245-
Oak Creek and Sycamore Canyons-
314 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 345 PM
MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm
north of Sedona, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Yavapai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3492 11194 3497 11188 3492 11179 3486 11184
3488 11190
TIME...MOT...LOC 2213Z 295DEG 8KT 3492 11188
McCollumThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Jul 15, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 15, 6:55 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 8:21 PM MST | Flash Flood Warning | FGZ | Yavapai | 114 min |
| Jul 16, 11:56 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 12:03 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Jul 16, 12:36 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 16, 12:52 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Jul 16, 1:20 PM MST | Flash Flood Warning | FGZ | Coconino | 115 min |
| Jul 16, 1:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 51 min |
| Jul 16, 1:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 2:13 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 32 min |
| Jul 16, 2:25 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 16, 2:59 PM MST | Flash Flood Warning | FGZ | Coconino | 61 min |
| Jul 16, 3:14 PM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 16, 4:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
| Jul 16, 4:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 41 min |
| Jul 16, 4:41 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 4:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 20 min |
| Jul 16, 4:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 15 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.